North Dakota, 2018

Tornado and Hail in North Dakota, June 26, 2018

June 26, 2018 · NWS BIS · 28 events in 9 counties and zones

A narrow axis of enhanced instability developed ahead of an approaching cold front. The instability then expanded eastward, with deep layer shear increasing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$660,000
Crop damage
$290,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A narrow axis of enhanced instability developed ahead of an approaching cold front. The instability then expanded eastward, with deep layer shear increasing. Widespread severe weather developed over western and portions of central North Dakota, with multiple reports of damage. Extensive damage occurred in the city of Hettinger, where many homes and a car dealership with around 50 cars suffered losses. The largest hail was baseball size, and fell over Adams County, while the strongest wind gust of 75 mph occurred in Morton County. There was also an EF0 tornado near Glen Ullin, Morton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 26, 2:41 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 26, 2:41 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
341 PM CDT Tue Jun 26 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 341 PM CDT Tue Jun 26 2018

The main concern this period is the potential for scattered strong
to severe thunderstorms late this afternoon and evening.

Current water vapor imagery shows an upper-level disturbance
moving from northeast Montana into southeast Saskatchewan. An
attendant surface cold front was located from near Mohall, ND to
Glendive, MT. Expected scattered thunderstorms to develop along
the front through 22z this afternoon and propagate eastward this
evening. Latest mesoanalysis indicates 2000-3000 J/kg SBCAPE and
20-40 kt effective bulk shear. This will be sufficient for a few
severe storms through the evening, with large hail and damaging
winds. High pressure will build in behind the front for Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 341 PM CDT Tue Jun 26 2018

The main concern this forecast period is the potential for
significant severe weather Thursday and Thursday night.

A favorable setup for severe thunderstorms will develop on
Thursday as a strong shortwave trough ejects off the Northern
Rockies. Strong diurnal heating combined with mid to upper 60s
dewpoints will yield CAPE exceeding 3000 J/kg. Increasing shear
with height (exceeding 50 kt in the 0-6 km layer) will be
supportive of supercells capable of very large hail, damaging
winds, and possibly a few tornadoes. There is still uncertainty on
the location of storm development. Current model guidance
suggests there may be some elevated convection along the warm
front Thursday morning, with afternoon development favored
generally from north central ND into southeast MT. Storms should
grow upscale into an MCS Thursday evening with a potentially
significant damaging wind threat. Very heavy rainfall will be
possible from any storm on Thursday, but the expected quick storm
motion may preclude any flash flooding threat.

An active pattern will continue through the weekend into early
next week, with multiple rounds of showers and thunderstorms
possible. It is too early at this time to discern any severe
threat beyond Thursday night. Models then hint at a strong upper-
level ridge building over the central CONUS by mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1253 PM CDT Tue Jun 26 2018

The MVFR clouds over KBIS have finally scattered out, leaving VFR
conditions at all western and central ND TAF sites. Expect mostly
VFR conditions to continue through this forecast period. A cold
front will move east across the state this afternoon and evening,
sparking isolated to scattered showers and thunderstorms. If a
thunderstorm does impact a TAF site, brief visibility reductions
to IFR or MVFR levels can be expected. The best chances for storms
will be at KDIK, KMOT, and KBIS during the late afternoon and
evening. Due to the expected scattered nature of the storms, only
included VCTS at this time. Once the front passes through, VFR
conditions will prevail through Wednesday. Southerly winds around
10 kt will shift to the west-northwest with the frontal passage,
which has already occurred at KISN.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, Jun 26, 3:08 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
408 PM CDT Tue Jun 26 2018

NDZ002>004-010>012-017>021-031>034-040>044-272115-
Burke-Renville-Bottineau-Mountrail-Ward-McHenry-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-
408 PM CDT Tue Jun 26 2018 /308 PM MDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are expected this afternoon and
evening across western and into portions of central North Dakota.
Large hail to half dollar size and winds to 60 mph are the main
hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is growing confidence that severe thunderstorms will
develop across much of western and central North Dakota Thursday
through Thursday night. Very large hail and significant damaging
wind gusts will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-005-009-013-022-023-025-035>037-045>048-050-051-272115-
Divide-Rolette-Williams-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
408 PM CDT Tue Jun 26 2018 /308 PM MDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is growing confidence that severe thunderstorms will
develop across much of western and central North Dakota Thursday
through Thursday night. Very large hail and significant damaging
wind gusts will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

The radar

The Minot AFB radar (KMBX), 87 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

21 hail, 4 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Renville

When
June 26, 3:11 PM CST to 3:14 PM CST
Where
Renville County, 6.37 mi NNW of Tolley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.820, -101.850

Funnel Cloud, Renville

When
June 26, 3:35 PM CST to 3:37 PM CST
Where
Renville County, 2.12 mi NNW of Tolley
Reported by
Trained Spotter
Coordinates
48.760, -101.830

Hail, Renville

When
June 26, 3:55 PM CST to 4:00 PM CST
Where
Renville County, 6.37 mi NNW of Tolley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.820, -101.850

Hail, Renville

When
June 26, 3:55 PM CST to 3:58 PM CST
Where
Renville County, 4.22 mi SW of Loraine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.830, -101.620

Hail, Slope

When
June 26, 4:53 PM MST to 4:56 PM MST
Where
Slope County, 7.6 mi S of Amidon
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
46.370, -103.320

Hail, Stark

When
June 26, 5:12 PM MST to 5:15 PM MST
Where
Stark County, 0.47 mi W of Dickinson
Measured
1 in hail
Reported by
Public
Coordinates
46.880, -102.790

Hail, Ward

When
June 26, 6:15 PM CST to 6:17 PM CST
Where
Ward County, 3.09 mi WSW of Burlington
Measured
1 in hail
Reported by
Public
Coordinates
48.260, -101.480

Hail, Dunn

When
June 26, 5:42 PM MST to 5:45 PM MST
Where
Dunn County, 4.29 mi WSW of Marshall
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.100, -102.410

Hail, Bowman

When
June 26, 5:46 PM MST to 5:49 PM MST
Where
Bowman County, 2.8 mi S of Bowman
Measured
1 in hail
Reported by
Public
Coordinates
46.140, -103.390

Hail, Bowman

When
June 26, 5:48 PM MST to 5:52 PM MST
Where
Bowman County, 0.84 mi SE of Bowman
Measured
1.75 in hail
Reported by
Public
Coordinates
46.170, -103.390

Hail, Dunn

When
June 26, 5:50 PM MST to 5:54 PM MST
Where
Dunn County, 2.45 mi ENE of Marshall
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.140, -102.280

Hail, Bowman

When
June 26, 5:51 PM MST to 5:54 PM MST
Where
Bowman County, Bowman
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
46.180, -103.400

Funnel Cloud, Stark

When
June 26, 6:02 PM MST to 6:04 PM MST
Where
Stark County, 3.14 mi SW of Dickinson
Reported by
Law Enforcement
Coordinates
46.850, -102.830

Thunderstorm Wind, Adams

When
June 26, 6:20 PM MST to 6:23 PM MST
Where
Adams County, 0.69 mi S of Reeder
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.110, -102.950

A trained spotter estimated wind gusts of 60 mph.

Hail, Adams

When
June 26, 6:27 PM MST to 6:30 PM MST
Where
Adams County, 7.89 mi SW of Bucyrus
Measured
2.75 in hail
Property damage
$70,000
Reported by
Public
Coordinates
46.000, -102.910

Siding was damaged and windows were broken on a home. Roofs were damaged, along with vehicles.

Hail, Morton

When
June 26, 7:34 PM CST to 7:37 PM CST
Where
Morton County, 0.94 mi W of Hebron
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
46.900, -102.050

Thunderstorm Wind, Morton

When
June 26, 7:36 PM CST to 7:39 PM CST
Where
Morton County, 0.94 mi W of Hebron
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.900, -102.050

Law enforcement reported tree branches down in Hebron. Diameter of the branches is unknown.

Hail, Adams

When
June 26, 6:45 PM MST to 6:48 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
46.000, -102.640

Hail, Morton

When
June 26, 7:50 PM CST to 7:53 PM CST
Where
Morton County, 9.67 mi N of Glen Ullin
Measured
1 in hail
Reported by
Public
Coordinates
46.960, -101.830

Hail, Adams

When
June 26, 6:53 PM MST to 6:56 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.000, -102.640

Tornado, Morton

When
June 26, 7:53 PM CST to 7:54 PM CST
Where
Morton County, 0.41 mi NNW of Glen Ullin to 0.41 mi N of Glen Ullin
Rating
EF0
Path length
0.07 mi
Path width
50 yd
Reported by
Public
Coordinates
46.826, -101.832

The tornado remained over rural areas north of Glen Ullin and impacted no structures. Therefore, the tornado was rated EF0. A wind gust of 66 mph occurred at the Glen Ullin airport west of town. Estimated winds of 75 mph in Glen Ullin resulted in damage to trees in the city. This damage was associated with the Rear Flank Downdraft high wind of the tornado and not the tornado itself.

Thunderstorm Wind, Morton

When
June 26, 7:55 PM CST to 7:58 PM CST
Where
Morton County, 1.58 mi WSW of Glen Ullin
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
46.810, -101.860

See the StormData entries for this area related to damage in Glen Ullin and a tornado north of the city.

Thunderstorm Wind, Morton

When
June 26, 7:56 PM CST to 7:59 PM CST
Where
Morton County, Glen Ullin
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
46.820, -101.830

Several large trees and numerous branches were down in the city of Glen Ullin, caused by the high wind. There was a tornado north of the city around the same time. The tornado itself impacted no structures and was rated EF0. A wind gust of 66 mph was measured at the Glen Ullin airport. The high wind at the airport and through the city was associated with the Rear Flank Downdraft of the tornado and not the tornado itself.

Hail, Mercer

When
June 26, 8:00 PM CST to 8:03 PM CST
Where
Mercer County, 2.13 mi NNW of Beulah
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
47.300, -101.790

Hail, Adams

When
June 26, 9:25 PM MST to 9:29 PM MST
Where
Adams County, 0.69 mi S of Reeder
Measured
1.75 in hail
Property damage
$60,000
Crop damage
$40,000
Reported by
Trained Spotter
Coordinates
46.110, -102.950

The hail combined with strong wind gusts to cause damage in the community of Reeder.

Hail, Bowman

When
June 26, 9:30 PM MST to 9:33 PM MST
Where
Bowman County, 10.38 mi S of Bowman
Measured
1 in hail
Reported by
Public
Coordinates
46.030, -103.390

Hail, Adams

When
June 26, 9:48 PM MST to 10:00 PM MST
Where
Adams County, 0.84 mi SE of Hettinger Arpt
Measured
1.75 in hail
Property damage
$500,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
46.010, -102.640

Widespread damage was reported in and around Hettinger. A car dealership with approximately 50 vehicles sustained heavy damage. Broken windows were reported throughout town. Significant crop damage occurred around the area.

Hail, Adams

When
June 26, 10:10 PM MST to 10:13 PM MST
Where
Adams County, Haynes
Measured
1 in hail
Reported by
Public
Coordinates
45.970, -102.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756506, 756507, 756508, 756509, 756510, 756511, 756518, 756512, 756513, 756514, 756515, 756516, 756517, 756519, 756520, 756524, 756525, 756521, 756526, 756522, 756546, 756547, 756548, 756549, 756550, 756551, 756552, 756553.